Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Depressio . Anxiety. Prozac. Xanax

in February 2012 I lost my only son. I don't have a family physician I go to a walk in clinic. My physician their life been saying for several years put me on a 60 milligram dose of Prozac day. Recently in the last few months I have started experiencing severe anxiety and panic attacks. I've gotten to where I cry at the drop of a hat I have bad nightmares and my brain just does not stop. I know that I am grieving over my son. But I also feel like I'm losing control of myself. A friend of mine gave me a couple of one milligram xanax recently.I am concerned about asking my physician for a prescription because I don't want her to think that I am trying to put away the pass I just want to be able to relax a little. I am not used to taking prescription but I do realize that I am in need of some type of help. It almost feels as if the prozac is no longer working because I still get so depressed. can someone please give me some advice on how to handle this situation. Thank you very much in advance
4 Responses
547913 tn?1317359267
So sorry about the loss of your Son, Please Stay Away From The Xanax as they are very addicting!!! You should ask "Your" PCP (Primary Care Physician) if he/she could recommend a new medication for Depression. What your going going through is called Prozac poop out, it just stops working. A better choice for the anxiety your feeling would be Clonazepam which has a longer half life and tends to be far less addicting but Please discuss this with your PCP.


                                    Prayers, Blessings, Love, and light. . .

                                                             jimi (lil wing =0)
Avatar universal
Please know that you are not losing it. You have experienced a horrible tragedy. It's ok to need help. It's ok to feel sad and down. Help is the answer. I would suggest a counselor. Also if you can beef up your vitamins. They also help with depression and anxiety. It's hard to say I need help because we are so independent, but everyone needs help. Don't feel bad. Tell your doctor you need some help. You will be in my prayers!
1110049 tn?1409405744
I am so sorry for the loss of your son.  I cannot imagine what you are going through.  That is a huge loss, and no wonder you are depressed.  Perhaps a Grief Counsellor could help you.  Somebody to talk to about your personal pain and grief.

There are a lot of anti-depressants on the market, so it is a matter of finding the right one for you.  We all react differently to meds.  What suits one person, may not suit another.

Find a doctor, and register with them, and have a talk about changing your medication.  Don't take other people's meds, that is not a very good idea.  

If medication can ease how you feel, please take the opportunity to feel better.

Take care, and let us know how you get on.







480448 tn?1426952138
I'm so sorry for the loss of your son.  I cannot imagine what you've had to endure.  Have you tried any kind of therapy and grief counseling?  I highly recommend it.  Specifically, if you can find a grief group dealing with the loss of a child, that would be very helpful.

As for meds, they will help with some of the symptoms, but of course, if you didn't have these issues before the passing of your son, most of what you're experiencing is situational.  That doesn't mean that meds aren't warranted, they could be part of your treatment plan, that just means that you're not treating a chronic mental illness but rather dealing with a tremendous loss.  Hopefully, with some time and healing, your emotional state will improve.

I agree that it's not a good idea to take other people's meds.  Please be cautious doing things like that.  I agree that you need to have a pow wow with your doc to discuss medications.  For one, you may either need a higher dose of the Prozac, or a different antidepressant all together.

As for the anti-anxiety medications (ie Xanax), they can be very helpful when taken as prescribed.  Sure, they come with some considerations, like dependency and tolerance, but if you have a doctor who knows his way around benzos, they can be appropriately prescribed.  Clonazepam, as mentioned in the above posts is in the same class of medication as the Xanax, so really, neither is more or less "addicting".  

They are both benzodiazepines, but they work a little differently.  Short acting benzos, like Xanax and Ativan are best used as rescue meds on an "as needed" basis, meaning only when the anxiety is high, not to be taken regularly.  The Klonopin is a longer acting benzo which is more effective when taken regularly, usually twice a day, as it builds in the plasma, and allows for a more steady state of calm.

You would have to discuss the risks versus benefits of medications like these with your doctor.  Truly, if you're taking an "as needed" anxiolytic only here and there, you won't have any concerns about dependency (where you would suffer withdrawals when stopped abruptly), or tolerance (where you would need a higher and higher dose to maintain the same level of effectiveness).  Those concerns are only an issue when a person takes a benzo with any regularity.  I've been on an "as needed" dose of Ativan for over 20 years and have had very few problems.  At times when my panic disorder was not well managed, I was taking it more regularly.  Once I would get my disorder back to a manageable level, I was able to taper back down to the "as needed" dose only with no problems.

Please talk to your doc about some professional support and also what your options are with the medications.  If you're not satisfied with what your doc is saying, feel free to find another one.  A psychiatrist is the best option as far as KIND of doctor to manage these types of medications.

Very best to you, please update us when you can!  You're in  my thoughts.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.